Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 229, NWS Midland/Odessa, TX

September 16, 2016Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 16, 2016, 9:13 PM CDT for Dawson County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 9:13 PM CDT (02:13 UTC)
Expired
Sep 16, 2016, 10:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Dawson County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 4:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS54 KMAF 170213
SVRMAF
TXC115-170300-
/O.NEW.KMAF.SV.W.0229.160917T0213Z-160917T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWSON COUNTY IN WESTERN TEXAS...

* UNTIL 1000 PM CDT

* AT 913 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAMESA
  MUNICIPAL AIRPORT...OR OVER LAMESA...MOVING NORTHEAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  LAMESA...O'DONNELL...LOS YBANEZ...HANCOCK...
  LAMESA MUNICIPAL AIRPORT AND ARVANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3284 10169 3264 10189 3275 10208 3296 10194
      3296 10169
TIME...MOT...LOC 0213Z 215DEG 31KT 3277 10194 

HAIL...1.50IN
WIND...70MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:18 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 6:18 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 PM CDT FRI SEP 16 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Outflow boundary moving thru MAF is A focus for storms and have
continued TEMPO TSRA for MAF/FST. Severe storms are possible,
large hail and strong have been reported across parts of the
larger area. Otherwise MVFR CIGS expected at most sites after 06Z
and probably holding thru late morning.

&&

.PREV DISCUSSION... /issued 150 PM CDT FRI SEP 16 2016/

DISCUSSION...
SW flow aloft has been convectively active with a 70kt 3h jet
stretching across the wrn CWFA again today. Meanwhile there is
a surface boundary nearing the nrn CWFA with mostly 60-65 dwpnts
in place. Pre-convective lapse rates are steeper today than
yesterday and along with said moisture this will yield SB CAPES
of 2000-3000 J/KG across much of the area. This with 0-6km bulk
shear of 40kts does support more severe wx today. Our favored
scenario is that the boundary to the n is enhanced/pushed farther
south by convective outflow and will move into the nrn CWFA in
phase with daytime heating and in proximity to the upper jet.
Convergence could increase along the boundary late this
afternoon/early evening when 85h winds increase resulting in the
proliferation of storms INVOF I-20 from Monahans to C. City and
northward. Large hail and strong winds are the main concerns, but
with the boundary a brief spin-up cannot be ruled out (NAM12 0-3km
SRH 276 m2/s2). More of the same is possible Saturday as the main
3h jet kicks out with much of the PB within the left rear quadrant
of said jet. Locally heavy rain will be possible today and
Saturday. Parts of SE NM and the northern tier of the CWFA will be
most susceptible to flooding or flash flooding with precipitable
water from 1-1.5 standard deviations above normal and recent
rainfall. A few -SHRA/-TSRA will be possible across the Trans
Pecos Mtns Sunday, but the main theme will be the resurgence of
the mid level ridge Sunday/Monday and the return of above normal
temps and dry conditions. Mid level flow will be favored to be
from the SE Tue/Wed so temps will cool a few degrees at least
across the PB, not so much farther w.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  89  70  93 /  60  30  30  10
Carlsbad                       64  88  65  92 /  20  30  30  10
Dryden                         72  94  72  94 /  20  20  10  10
Fort Stockton                  69  92  70  94 /  30  30  30  10
Guadalupe Pass                 63  82  64  85 /  20  20  30  10
Hobbs                          63  83  64  88 /  40  40  40  10
Marfa                          61  85  62  85 /  30  30  30  20
Midland Intl Airport           68  90  69  93 /  40  30  30  10
Odessa                         68  89  70  92 /  40  40  30  10
Wink                           68  92  69  94 /  30  40  30  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 16, 1:38 PM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT FRI SEP 16 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CDT FRI SEP 16 2016 /1238 PM MDT FRI SEP 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM SOUTHEAST NEW MEXICO
INTO THE PERMIAN BASIN THIS AFTERNOON INTO TONIGHT. SOME STORMS
MAY BECOME STRONG TO SEVERE...AND WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND
THE PERMIAN BASIN SATURDAY. STORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 16, 7:41 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT FRI SEP 16 2016

TXZ074-081-170130-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
741 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 830 PM CDT...

AT 741 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALPINE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE...MARATHON AND ALTUDA.

LAT...LON 3002 10325 3035 10367 3053 10363 3042 10308
      3040 10306
TIME...MOT...LOC 0041Z 282DEG 18KT 3043 10357
Special weather statement, Sep 16, 7:57 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
757 PM CDT FRI SEP 16 2016

TXZ074-080-170145-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
757 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 845 PM CDT...

AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF MARFA MUNICIPAL AIRPORT...OR 12 MILES NORTHWEST OF
MARFA...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARFA...VALENTINE...MARFA MUNICIPAL AIRPORT...RYAN AND BLOYS CAMP.

LAT...LON 3027 10445 3062 10450 3051 10381 3030 10383
      3011 10404
TIME...MOT...LOC 0057Z 313DEG 16KT 3042 10419
Special weather statement, Sep 16, 8:03 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT FRI SEP 16 2016

TXZ058-075-170200-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
803 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 900 PM CDT...

AT 803 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF SARAGOSA...OR 28 MILES SOUTHEAST OF TOYAH...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
B F GOODRICH TESTING TRACK.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 214 AND 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3087 10350 3096 10365 3127 10347 3129 10324
      3102 10311
TIME...MOT...LOC 0103Z 226DEG 23KT 3097 10354

67
Special weather statement, Sep 16, 8:35 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT FRI SEP 16 2016

TXZ081-170215-
BIG BEND AREA TX-
835 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 915
PM CDT...

AT 834 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF PERSIMMON GAP...OR 24 MILES SOUTHEAST OF MARATHON...
MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL BREWSTER
COUNTY.

LAT...LON 2983 10322 3011 10311 2985 10242 2977 10256
      2977 10257 2975 10259 2975 10261 2973 10262
      2974 10267 2975 10267 2972 10269 2968 10270
      2963 10278
TIME...MOT...LOC 0134Z 293DEG 49KT 2991 10303
Special weather statement, Sep 16, 9:01 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 PM CDT FRI SEP 16 2016

TXZ063-070-170300-
REAGAN TX-GLASSCOCK TX-
901 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REAGAN AND SOUTHERN
GLASSCOCK COUNTIES UNTIL 1000 PM CDT...

AT 901 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF BIGBY CORNER...OR 10 MILES WEST OF GARDEN
CITY...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY AND SAINT LAWRENCE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN TEXAS.

LAT...LON 3155 10136 3179 10177 3195 10168 3186 10126
      3174 10127
TIME...MOT...LOC 0201Z 294DEG 19KT 3185 10165

80
Special weather statement, Sep 16, 9:12 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT FRI SEP 16 2016

TXZ063-070-170300-
REAGAN TX-GLASSCOCK TX-
912 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REAGAN AND SOUTHERN
GLASSCOCK COUNTIES UNTIL 1000 PM CDT...

AT 912 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARDEN CITY...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY AND SAINT LAWRENCE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN TEXAS.

LAT...LON 3155 10133 3177 10168 3199 10164 3192 10127
      3164 10127
TIME...MOT...LOC 0212Z 298DEG 25KT 3183 10158

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:01 PM CDTSpecial Weather StatementMAFMidland44 min
Sep 16, 7:05 PM CDTSpecial Weather StatementMAFWard40 min
Sep 16, 7:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 16, 7:09 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos66 min
Sep 16, 7:11 PM CDTSpecial Weather StatementMAFEctor49 min
Sep 16, 7:41 PM CDTSpecial Weather StatementMAFBrewster49 min
Sep 16, 7:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Sep 16, 7:57 PM CDTSpecial Weather StatementMAFJeff Davis48 min
Sep 16, 8:03 PM CDTSpecial Weather StatementMAFReeves57 min
Sep 16, 8:09 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Sep 16, 8:35 PM CDTSpecial Weather StatementMAFBrewster40 min
Sep 16, 8:37 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin38 min
Sep 16, 8:50 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Sep 16, 9:01 PM CDTSpecial Weather StatementMAFGlasscock59 min
Sep 16, 9:12 PM CDTSpecial Weather StatementMAFGlasscock48 min
Sep 16, 9:40 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Scurry3 hr
Sep 16, 10:05 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 16, 10:16 PM CDTSpecial Weather StatementMAFPresidio44 min
Sep 16, 11:10 PM CDTSpecial Weather StatementMAFPresidio50 min
Sep 17, 12:49 AM CDTSpecial Weather StatementMAFJeff Davis41 min
Sep 17, 7:25 AM CDTRiver Flood WarningMAFPresidio20 hr
Sep 17, 3:54 PM CDTSpecial Weather StatementMAFReeves51 min
Sep 17, 4:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves47 min
Sep 17, 5:11 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves64 min
Sep 17, 5:32 PM CDTSpecial Weather StatementMAFGlasscock43 min
Sep 17, 5:36 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Sep 17, 5:38 PM CDTSevere Thunderstorm WarningMAFGlasscock67 min
Sep 17, 5:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines33 min
Sep 17, 6:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland60 min
Sep 17, 6:11 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Sep 17, 6:11 PM CDTSevere Thunderstorm WarningMAFAndrews64 min
Sep 17, 6:11 PM CDTSevere Thunderstorm WarningMAFGaines64 min
Sep 17, 6:18 PM CDTSpecial Weather StatementMAFJeff Davis57 min
Sep 17, 6:22 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Sep 17, 6:25 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 17, 6:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell60 min
Sep 17, 6:31 PM CDTSevere Thunderstorm WarningMAFCulberson59 min
Sep 17, 6:38 PM CDTSevere Thunderstorm WarningMAFGlasscock52 min
Sep 17, 6:41 PM CDTTornado WarningMAFAndrews, Winkler34 min
Sep 17, 6:55 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.